Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 124, NWS Norman, OK

June 3, 1999Beckham County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 3, 1999, 12:10 AM CDT for Beckham County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 1999, 12:10 AM CDT (05:10 UTC)
Expired
Jun 3, 1999, 12:45 AM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beckham County, OK

What was reported inside it

TimeReportWhereRemark
Jun 3, 12:30 AM CDTHail 0.75Mayfield, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 11:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3151 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WFUS1 KOKC 030511 RRA
TOROKC
OKC009-030545-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1210 AM CDT THU JUN 3 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  BECKHAM COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1245 AM CDT

* AT 1208 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION 
  OF THE STORM WAS LOCATED JUST SOUTH OF INTERSTATE 40 AT THE 
  OKLAHOMA STATE LINE. 

* LOCATIONS IN THE WARNING INCLUDE CARTER...ERICK AND SAYRE

MOTORISTS TRAVELING WEST ON INTERSTATE 40 WEST OF SAYRE SHOULD EXIT 
THE HIGHWAY FOR SHELTER AS THE STORM APPROACHES FROM THE WEST.

RESIDENTS AROUND ERICK SHOULD TAKE COVER NOW. ABANDON MOBILE HOMES AND 
VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. 
STAY AWAY FROM WINDOWS.

LAT...LON 3532 9999 3510 9998 3519 9943 3544 9942

DMC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 2, 10:20 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 2, 10:20 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT WED JUN 2 1999

SEVERE CONVECTION ONGOING AT THE TIME...SO LITTLE TIME TO PONDER
ANYTHING ELSE. EXPECT THUNDERSTORM DEVELOPMENT TO INCREASE IN
COVERAGE AS CURRENT ACTIVITY MOVES INTO AN AREA OF HIGHER INSTABILITY
LATER TONIGHT. WIND FIELDS ALSO PROGGED TO STRENGTHEN...SO ORGANIZED
SEVERE THUNDERSTORMS APPEAR LIKELY. ADDITIONAL CONCERN IS FOR FLASH
FLOODING. IN ADDITION TO MCS DEVELOPMENT...RAINFALL COVERAGE AND
AMOUNTS MAY BE INCREASED CONSIDERABLY BY MOIST ISENTROPIC LIFT OVER
THE SHALLOW FRONTAL BOUNDARY CURRENTLY POSITIONED OVER NORTHERN
OKLAHOMA. RECENT 00Z UPPER AIR ANALYSIS SHOWS HIGH 850 MPH DEWPOINT
READY TO SURGE NORTHWARD IN RESPONSE TO SHORTWAVE ENERGY MOVING INTO
THE PLAINS AT THIS TIME. CONSIDERING A FLASH FLOOD WATCH FOR NORTH
CENTRAL OKLAHOMA FOR LATER TONIGHT WHERE RECENT RAINFALL AMOUNTS
HAVE BEEN HIGH THE LAST MONTH OR SO...BUT WILL WATCH TRENDS FOR A
SHORT TIME BEFORE MAKING A DECISION.

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, Jun 2, 10:31 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1028 PM CDT WED JUN  2 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    8 W MAY                   OK   60 MPH WIND GUST
06/02/99   HARPER                         REPORTED BY SHATTUCK FD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:47 PM CDTSevere Thunderstorm WarningOUNEllis, Harper43 min
Jun 2, 10:29 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward46 min
Jun 2, 10:44 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
Jun 2, 11:08 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward52 min
Jun 2, 11:47 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills43 min
Jun 3, 12:02 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods43 min
Jun 3, 12:50 AM CDTSevere Thunderstorm WarningOUNCuster40 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.